Neurotoxicity is an unusual side effect of carbapenems, and it has been reported most commonly presenting as seizures, encephalopathy and hallucinations. Ertapenem neurotoxicity most classically presents as seizures in patients with end-stage renal disease (estimated glomerular filtration rate (eGFR) <30 mL/min/1.73 m2). We present a patient with a baseline eGFR of 30–59 mL/min/1.73 m2 with acute kidney injury who developed non-seizure neurotoxicity after ertapenem exposure. This patient is a middle-aged Caucasian man who received intravenous ertapenem for treatment of empyema. Although the empyema improved, he developed delirium beginning on day 7 of ertapenem. The delirium progressed to constant agitation and visual hallucinations requiring transfer to the intensive care unit with eventual intubation for airway protection. No improvement in mental status was observed with cessation of other medications. Ertapenem was discontinued and within 24 hours, he was extubated, and his mental status returned to baseline. He was discharged from the hospital the following day. The timely resolution after ertapenem discontinuation makes ertapenem-induced encephalopathy the most likely explanation for this patient’s course.
- drugs and medicines
- neurology (drugs and medicines)
- psychiatry (drugs and medicines)
Statistics from Altmetric.com
Contributors PC: provided much of the initial information; data collection; first draft submission. RA: significant editing. AC and RM: final edits and approved the final manuscript.
Funding The authors have not declared a specific grant for this research from any funding agency in the public, commercial or not-for-profit sectors.
Competing interests None declared.
Patient consent for publication Obtained.
Provenance and peer review Not commissioned; externally peer reviewed.
If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.